Nebraska, 2022High Wind in Nebraska, April 5 to 6, 2022
April 5 to 6, 2022 · NWS CYS · 9 events in 9 counties and zones
Widespread strong winds occurred across the western Nebraska Panhandle from 5 to 6 April 2022.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread strong winds occurred across the western Nebraska Panhandle from 5 to 6 April 2022.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 4, 10:12 PM MST, 4 hours 3 minutes earlier.
Area forecast discussion, Apr 4, 10:12 PM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1112 PM MDT Mon Apr 4 2022
.UPDATE...
Issued at 823 PM MDT Mon Apr 4 2022
The Red Flag Warning for the northern Nebraska Panhandle expired at
8 PM MDT. While winds remain strong and gusty, relative humidities
will slowly rise through the evening. Several southeast Wyoming
zones have met or exceeded High Wind Warning gusts, with the peak
74 mph recorded at the Esterbrook RAWS site, 23 miles south of
Douglas. Made minor adjustments to sky grids to increase cloud
cover. Updates sent.
&&
.SHORT TERM...(This Afternoon - Wednesday)
Issued at 307 PM MDT Mon Apr 4 2022
High winds remain the primary focus during the next 24 to 48 hours
across all of southeast Wyoming and the western Nebraska Panhandle
with potentially significant gusts possible for all areas. Current
High Wind Warnings are in excellent shape as everything appears to
be very much on track w/ the EFI from the ECM Ensembles continuing
to show 700/500 millibar flow in the upper 99th percentile of area
climatology through Wednesday. Winds are now beginning to increase
across western areas as pressure falls gradually spread across the
Northern High Plains & western Dakotas in response to a sub-988 mb
surface low tracking along the Montana/Saskatchewan border. Should
see our first round of high winds commence shortly as an extremely
intense 160+ knot 250 mb jet punches southeast into the CWA during
the 00z to 12z Tuesday time frame. Arlington has already responded
to 700 mb CAG-CPR gradients climbing above 50 meters with a couple
local gusts around 60 MPH. The remainder of Carbon/Albany counties
will not be far behind with a 100+ knot H5 jet interacting w/ very
strong subsidence, excellent low-level lapse rates along w/ a belt
of 80+ knot flow at 700 millibars. Severe mountain waves will most
likely develop along the Sierra Madres into the Upper North Platte
River Valley near Saratoga. Recent MAV guidance for Rawlins is now
exceeding 50 knot sustained winds, very impressive values that are
extremely rare. Would not be surprised to see gusts approach 85 to
100 MPH at times especially near the mountains. Looking further to
the east along the Laramie Range into the I-25 corridor, we remain
concerned about significant mountain wave potential this evening &
overnight w/ GFS soundings showing a sharp mountain top inversion,
along with 75-80 knot flow near the top of the shallow mixed layer
near the surface over Cheyenne. A sharp omega couplet along with a
distinct kink to the height fields further supports this idea. May
see winds ramp up even before 8 PM this evening, so have bumped up
the start time of the High Wind Warning to 6 PM. Have also decided
to add the Sierra Madre range to the High Wind Warning as well for
tonight w/ mountain waves expected there as well.
While it will remain very windy, a brief lull in the stronger wind
could occur early on Tuesday morning w/ the initial passage of the
cold front. This will be very short lived as winds are expected to
rapidly increase in the 15z to 18z time frame as a very impressive
bora takes shape with intense 700 millibar cold air advection just
behind the front. Intense, deep subsidence coupled w/unprecedented
low and mid-level flow especially for the time of year will likely
contribute to widespread gusts 70-80 MPH over the plains on Tue w/
the strongest winds initially expected for southeast Wyoming. GFS-
based in-house probabilistic guidance for KCYS is showing at least
a 55-60 percent chance of 50+ knot gusts for an extended period of
time from early Tuesday through Wednesday. These values are rather
significant for Cheyenne, and in fact are the highest values which
we have seen since experimenting with this guidance. A substantial
mountain wave signature exists over the eastern Snowy Range, so do
think gusts 90-100 MPH will be possible near Centennial as well as
Arlington at times. Winds decreasing slightly overnight into early
Wednesday but remaining very strong w/0.5 km lapse rates likely to
remain above 8 deg C/km beneath strong low-level flow. Expect more
of the same for Wednesday from 15z to 00z with the strongest winds
being more focused along and east of I-25 with slightly lower wind
gusts expected for western areas.
In addition to the winds, favorable orographics should lead to the
potential for accumulating snow in the mountains w/ around 6 to 10
inches possible for the Snowy Range. This combined with the strong
winds will certainly lead to extremely dangerous conditions, so we
have opted to add the Snowys to the Winter Wx Advisory. We briefly
considered upgrading to a Winter Storm Warning w/a good likelihood
of near-blizzard conditions in the high country, but felt the High
Wind Warning & Winter Weather Advisory combination will suffice w/
uncertainty in snowfall amounts.
.LONG TERM...(Wednesday Night - Monday)
Issued at 430 AM MDT Mon Apr 4 2022
Winds finally easing Wednesday evening...though could still be
pretty windy in the Nebraska Panhandle. GFS 850mb winds in the
Panhandle still 40-45kts through 18Z Thursday.
Upper ridging for Friday into Saturday with warming 700mb
temperatures up near +4C. Then our next system begins to move in
from the west Saturday evening. Cold front slowly moves through
the area through Sunday evening...so we stand a decent chance at
getting some much needed precipitation. In fact...upper troughing
stays over the northern Rockies into the middle of next week. So
we could see several days of rain/snow if this pattern
materializes.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1109 PM MDT Mon Apr 4 2022
Severe winds are going to be the main story with the 06Z TAFs.
LAMP guidance showing wind gusts in excess of 50kts at all
airports through the morning hours. Front still a ways away in
northwest Wyoming...so held off on lower flight conditions with
snow until it gets a little closer. Will have a better handle on
flight conditions with the 12Z TAFs.
&&
.FIRE WEATHER...
Issued at 430 AM MDT Mon Apr 4 2022
Winds shifting to the south to southwest will help increase
dewpoint temperatures this morning across the Nebraska panhandle
and boost humidity levels. West-southwest winds will push further
east into the northern Nebraska panhandle later this afternoon and
bring drier air with warm temperatures expected. This will create
near critical to critical fire weather conditions. Minimum RH is
expected to drop to around 12 to 15% with wind gusts as high as 40
MPH. A Red Flag Warning is in effect today for FWZs 311 and 312
for gusty winds and low humidity. Another cold front will push
through tonight, turning the winds to a more northwesterly
direction. Some scattered rain and snow showers are possible
Tuesday morning with much cooler temperatures. Very strong winds
will develop tonight and continue through Wednesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 PM MDT Wednesday for WYZ102-106>108-
116>119.
High Wind Warning until 6 AM MDT Wednesday for WYZ101-103>105-
109>115.
Winter Weather Advisory until 6 AM MDT Wednesday for WYZ112-114.
NE...High Wind Warning from 9 AM Tuesday to 6 PM MDT Wednesday for
NEZ002-003-019>021-054-055-095-096.
&&
UPDATE...MAJ
SHORT TERM...CLH
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...MNHazardous weather outlook, Apr 4, 3:25 AM MST, 22 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
425 AM MDT Mon Apr 4 2022
WYZ101>119-051030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
425 AM MDT Mon Apr 4 2022
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Very strong winds will develop this afternoon with gusts to 75
MPH possible through tonight. There will be a very high blowoff or
blowover risk for light weight and high profile vehicles. The
wind threat will begin in Carbon and Albany counties and spread
eastward later tonight. Significant visibility reductions are
possible in the mountains due to falling and blowing snow late
this evening through Tuesday morning. High Wind Warnings are in
effect.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Very strong winds continue and spread eastward Tuesday afternoon
with widespread gusts to 65 MPH for all of SE Wyoming. Wind prone
areas could see gusts to 80 MPH, with occasional 90 to 100 MPH
gusts possible in the Snowy range. Another round of strong winds
is expected Wednesday with more northwest flow. The main threat
areas Wednesday will be along and east of the Laramie range. The
blowoff or blowover risk for light weight and high profile
vehicles will be very high to extreme through Wednesday.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-051030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
425 AM MDT Mon Apr 4 2022
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Near critical to critical fire weather conditions are expected in
the northern Nebraska panhandle due to low humidity and gusty
southwesterly winds to 40 MPH. Outdoor burning is strongly
discouraged.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Strong winds are expected through Wednesday. WNW winds Tuesday may
bring gusts to 60 MPH especially in the southern Nebraska
panhandle. Wednesday will bring more widespread wind gusts up to
65 to 70 MPH.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Apr 4, 9:28 PM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1028 PM MDT MON APR 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.29W
04/04/2022 M64 MPH CARBON WY MESONET
MESONET STATION WY21 5.5 NW ARLINGTON
(WYDOT).
&&Local storm report, Apr 4, 9:29 PM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1029 PM MDT MON APR 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM NON-TSTM WND GST 6 SW SOUTH GREELEY HIGH 41.05N 104.89W
04/04/2022 M61 MPH LARAMIE WY MESONET
MESONET STATION KWYH 6.5 N NATURAL FORT
(WYDOT).
&&Local storm report, Apr 4, 10:32 PM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1132 PM MDT MON APR 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
04/04/2022 M60 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON WYDOT SITE. SUSTAINED WINDS 40 MPH.
0250 PM NON-TSTM WND GST 4 W MUDDY GAP 42.38N 107.52W
04/04/2022 M70 MPH CARBON WY MESONET
SITE HAS HAD GUSTS OVER 58 MPH SINCE 250 PM. GUST 70 MPH
AT 450PM. GUST 72 MPH AT 750PM.
1050 PM NON-TSTM WND GST 4 W MUDDY GAP 42.38N 107.52W
04/04/2022 M69 MPH CARBON WY MESONET
SUSTAINED WINDS 37 MPH.
&&
GCCLocal storm report, Apr 5, 12:17 AM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
117 AM MDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
04/05/2022 M65 MPH CARBON WY DEPT OF HIGHWAYS
COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 36 MPH.
1150 PM NON-TSTM WND GST 4 W MUDDY GAP 42.38N 107.52W
04/04/2022 M71 MPH CARBON WY MESONET
SUSTAINED WINDS 39 MPH.
1250 AM NON-TSTM WND GST 4 W MUDDY GAP 42.38N 107.52W
04/05/2022 M62 MPH CARBON WY MESONET
SUSTAINED WINDS 38 MPH.
0112 AM NON-TSTM WND GST 8 S SIBLEY PEAK 42.32N 105.05W
04/05/2022 M65 MPH PLATTE WY DEPT OF HIGHWAYS
COLEMAN WYDOT SITE. SUSTAINED WINDS 47 MPH.
0110 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
04/05/2022 M69 MPH CARBON WY DEPT OF HIGHWAYS
COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 42 MPH.
&&
GCCLocal storm report, Apr 5, 12:48 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
148 AM MDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM NON-TSTM WND GST 3 NW ELK MOUNTAIN 41.72N 106.45W
04/05/2022 M67 MPH CARBON WY DEPT OF HIGHWAYS
ELK MOUNTAIN WYDOT SITE. SUSTAINED WINDS 36 MPH.
0132 AM NON-TSTM WND GST 8 S SIBLEY PEAK 42.32N 105.05W
04/05/2022 M71 MPH PLATTE WY DEPT OF HIGHWAYS
COLEMAN WYDOT SITE. SUSTAINED WINDS 46 MPH.
0132 AM NON-TSTM WND GST 3 NW ELK MOUNTAIN 41.72N 106.45W
04/05/2022 M80 MPH CARBON WY DEPT OF HIGHWAYS
ELK MOUNTAIN WYDOT SITE. SUSTAINED WINDS 42 MPH.
0136 AM NON-TSTM WND GST NNE SKYLINE 41.14N 106.58W
04/05/2022 M57 MPH CARBON WY DEPT OF HIGHWAYS
SKYLINE WYDOT SITE. SUSTAINED WINDS 36 MPH.
0142 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
04/05/2022 M60 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON WYDOT SITE. SUSTAINED WINDS 47 MPH.
0142 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
04/05/2022 M81 MPH CARBON WY DEPT OF HIGHWAYS
COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 43 MPH.
0142 AM NON-TSTM WND GST NNE SKYLINE 41.14N 106.58W
04/05/2022 M58 MPH CARBON WY DEPT OF HIGHWAYS
SKYLINE WYDOT SITE. SUSTAINED WINDS 40 MPH.
&&
GCCLocal storm report, Apr 5, 1:22 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
222 AM MDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
04/05/2022 M86 MPH CARBON WY DEPT OF HIGHWAYS
COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 51 MPH.
0202 AM NON-TSTM WND GST NNE SKYLINE 41.14N 106.58W
04/05/2022 M64 MPH CARBON WY DEPT OF HIGHWAYS
SKYLINE WYDOT SITE. SUSTAINED WINDS 36 MPH. GUST 65 MPH
AT AT 146 AM.
0150 AM NON-TSTM WND GST 4 W MUDDY GAP 42.38N 107.52W
04/05/2022 M77 MPH CARBON WY MESONET
SUSTAINED WINDS 40 MPH.
0216 AM TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
04/05/2022 M60 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX WYDOT SITE. SUSTAINED WINDS 41 MPH.
&&
GCCHigh Wind, Box Butte
- When
- April 5, 2:15 AM MST to April 6, 4:53 PM MST
- Where
- Box Butte forecast zone
- Measured
- 61 kt (70 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Alliance airport ASOS reported this gust.
High Wind, Scotts Bluff
- When
- April 5, 4:34 PM MST to April 6, 3:53 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Scottsbluff RAWS site reported this peak wind gust.
High Wind, North Sioux
- When
- April 6, 7:36 AM MST to 12:02 PM MST
- Where
- North Sioux forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Van Tassell WYDOT site on the Niobrara and North Sioux County line.
High Wind, Cheyenne
- When
- April 6, 7:39 AM MST to 3:53 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Railroad site Brown2 reported this peak wind gust. Sidney ASOS also reported numerous wind gusts in excess of 58 mph during event.
High Wind, Morrill
- When
- April 6, 7:57 AM MST to 1:44 PM MST
- Where
- Morrill forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Lisco NEDOR site on Highway 26 reported this wind gust.
High Wind, Banner
- When
- April 6, 8:15 AM MST to 11:58 AM MST
- Where
- Banner forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Charlie Mesonet site reported this wind gust.
High Wind, Dawes
- When
- April 6, 8:22 AM MST to 1:53 PM MST
- Where
- Dawes forecast zone
- Measured
- 56 kt (64 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Kings Canyon RAWS site reported the peak gust. Chadron airport ASOS also reported numerous gusts of 58 mph or higher.
High Wind, Kimball
- When
- April 6, 9:29 AM MST to 2:46 PM MST
- Where
- Kimball forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Railroad site UP261 Dix2 reported this wind gust.
High Wind, South Sioux
- When
- April 6, 11:13 AM MST
- Where
- South Sioux forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- RAWS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Agate RAWS site reported gust to 57 mph at 1113AM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, April 5, 20221 death · 12 injured · EF4 · 12 events
- Tornadoes and Damaging Winds in South Carolina, April 5, 20221 injured · $62,000 · EF3 · 45 events
- Tornadoes and Hail in Georgia, April 5 to 7, 20223 injured · $7,000 · EF3 · 59 events
- Tornadoes and Flash Flood in South Carolina, April 5, 20221 injured · $20 · EF3 · 17 events
- Tornadoes and Flash Flooding in Mississippi, April 5, 2022$1.3 million · EF2 · 42 events
- Tornadoes and Damaging Winds in Louisiana, April 5, 20221 death · $10,000 · EF1 · 19 events
- Tornadoes and Hail in Georgia, April 5 to 7, 2022$660,000 · EF1 · 47 events
- Wildfire and High Wind in New Mexico, April 5 to 30, 2022$10 million · 56 kt wind · 5 events
- Tornadoes and Hail in Alabama, April 5 to 6, 2022EF2 · 23 events
- Tornadoes and Hail in Alabama, April 5, 2022EF2 · 16 events
- Tornadoes and Damaging Winds in Alabama, April 5, 2022$206,000 · EF1 · 15 events
- Tornadoes in Mississippi, April 5, 2022EF2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007776, 1007779, 1007777, 1007783, 1007781, 1007780, 1007775, 1007782, 1007778.